Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 143, NWS Jacksonville, FL

June 28, 2000Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 28, 2000, 4:55 PM EDT for Saint Johns County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 28, 2000, 4:55 PM EDT (20:55 UTC)
Expired
Jun 28, 2000, 5:30 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 55 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 282055
SVRJAX
FLC109-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT WED JUN 28 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTH OF DURBIN...OR ABOUT 10 MILES SOUTHWEST OF GUANA RIVER STATE
  PARK...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...
  DURBIN...
  SOUTH PONTE VEDRA BEACH...
  GUANA RIVER STATE PARK...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN aEMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 3006 8155 2991 8143 3013 8104 3031 8120

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 28, 3:10 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT WED JUN 28 2000

CURRENTLY...SFC RIDGE LOCATED NEAR CENTRAL FL WITH S TO SW FLOW OVER
THE REGION. AS EXPECTED...E COAST SEA BREEZE HAVE A HARD TIME MOVING
INLAND BUT AT IS MOST 20 MILES INLAND. W COAST SEA BREEZE CONTINUING
TO DRIFT INLAND TOWARD A LAKE CITY-GVN-OCF LINE. RADAR SHOWS THE
CONVECTION MAINLY IN THE VICINITY OF THE SEA BREEZES WITH A FEW
OTHER WEAKER SHOWERS INLAND. EXPECT CONVECTION TO CONTINUE
PROPAGATING INLAND MAINLY IN CONJUNCTION WITH WCSB AND SCT STORMS
FORMING NEAR THE ECSB. WILL PROBABLY KEEP IN SLIGHT TO LOW CHANCE
POPS TONIGHT AS STORMS/SHOWERS WEAKEN WITH WHILE DAYTIME HEATING
ABATES.

FORECAST...MODELS IN AGREEMENT SHIFTING MID/UPPER LEVEL RIDGE
RETROGRADING WITH TROUGHING INCREASING OVER THE SE STATES. A SERIES
OF VORT LOBES ROTATE THROUGH THE TROUGH WITH STRONGER SHORTWAVES
MOVING COMING CENTRAL/SRN GA BY FRI. SFC FRONT WILL BEGIN MOVING
INTO GA BY LATE TONIGHT AND THU MORNING AND DRIFTING SWD THROUGH
EARLY FRI AND STALLING. MAIN EXCEPTION IS THE AVN WHICH DRIVES THE
FRONT SWD LATE FRI AND DEEPENS A FRONTAL LOW OVER S GA THU NIGHT AND
FRI AND MOVES E OFF THE GA/SC COAST BY 00Z SAT. NGM AND ETA SHOW
SIMILAR SOLUTIONS AND WILL GO WITH THEIR PROGS. IN ADDITION...
BELIEVE THE ETA AND NGM MODELS LITTLE BETTER TIMING VORT MAX MOVING
THROUGH ERN OK/WRN AR THAN AVN. THINK ALSO AVN INITIALIZED WETTER
THAN ETA. WILL GO A LITTLE BELOW FAN POPS THU AND THEN LEAN TOWARD
NGM GUIDANCE ON FRI. BY FRI...THE FRONT WILL BE DRIFTING INTO S GA
AND N FL BY SAT MORNING.

MARINE...PROBABLY WILL PUT A SCEC HEADLINE FOR TONIGHT IN THE
OFFSHORE WATERS AS MODELS SIMILAR IN TIGHTENING GRADIENT. MAY
INDICATE SCEC AS WELL FOR THE NEAR SHORE WATERS TOMORROW.

EXTENDED...WILL DOWNPLAY MENTION OF RAIN CHANCES WITH DEEP LAYER
DRYING MOVING DOWN INTO CWA BUT ONLY MINOR CHAyNGES ANTICIPATED.

PRELIM...
AMG 70/89/71/88 2623
SSI 74/88/74/87 3624
JAX 71/90/73/90 3524
GNV 69/89/70/89 3625 02

.JAX...
.GA...NONE
.FL...NONE

In the hours before

Special weather statement, Jun 28, 12:44 PM EDT, 4 hours 11 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282045-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1244 PM EDT WED JUN 28 2000

THE EAST AND WEST COAST SEABREEZES WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. MOST OF THE ACTIVITY WILL REMAIN
IN THE COASTAL COUNTIES...THE SUWANNEE VALLEY AREA...AND NORTHWARD
ALONG THE I-75 CORRIDOR.

WHILE MOST RAINFALL TOTALS WILL BE LESS THAN AN INCH...LOCALLY HEAVY
RAINS WITH RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL OCCUR WITH SLOW
MOVING CELLS.  IN ADDITION TO HEAVY RAINS...FREQUENT LIGHTNING WILL
BE THE PRIMARY THREAT. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING
DOWNBURST WIND GUSTS AND HAIL.

STORM SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.NWSJAX.NOAA.GOV.

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.